North Carolina, 2013Lightning Strike in North Carolina, August 23, 2013
August 23, 2013 · NWS ILM · 1 event in 1 county or zone
Lightning struck a house and started a fire in Wilmington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a house and started a fire in Wilmington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 23, 7:04 PM EST, 1 minute earlier.
Area forecast discussion, Aug 23, 7:04 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
804 PM EDT FRI AUG 23 2013
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA LATE TONIGHT INTO SATURDAY MORNING
BRINGING SHOWERS AND THUNDERSTORMS. THIS FRONT WILL PUSH SOUTH OF
THE AREA DURING SATURDAY...AS HIGH PRESSURE BUILDS DOWN FROM THE
NORTH. COOLER AND DRIER CONDITIONS WILL DEVELOP SUNDAY AND PERSIST
INTO THE NEW WORK WEEK. A WARMING TREND WILL TAKE PLACE BY THE
MIDDLE OF NEXT WEEK AS HIGH PRESSURE SHIFTS OFFSHORE.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 7 PM FRIDAY...A COLD FRONT WAS PRESSING SOUTH ACROSS NORTHERN
AND WESTERN PORTIONS OF NORTH CAROLINA AND THE UPSTATE OF SOUTH
CAROLINA. CONVECTION WAS MOST NUMEROUS ALONG/NEAR THE FRONT. THERE
WAS SOME THUNDERSTORM ACTIVITY EARLY THIS EVE...ALBEIT ISOLATED
FURTHER SOUTH ACROSS THE PEE DEE.
THE HIGHEST RESOLUTION MODELS ARE IN AGREEMENT WITH THE LATEST NAM
IN SHOWING ORGANIZED CONVECTION PERSISTING ALONG THE FRONT AS IT
DROPS ACROSS THE FORECAST AREA DURING THE LATE EVE AND OVERNIGHT.
THIS CONVECTION WILL BE AIDED BY WEAK SHORTWAVE ENERGY...ALSO
DROPPING SOUTH...AS A TROUGH ALONG THE EAST COAST BEGINS TO SHIFT
OFFSHORE. THIS FORECAST RELIES HEAVILY ON THIS SOLUTION AND WILL
SHOW A PERIOD OF CATEGORICAL SHOWER AND THUNDERSTORM ACTIVITY...FROM
N TO S.
THE FRONT IS EXPECTED TO REACH THE NORTHERN PORTIONS OF THE FORECAST
AREA THROUGH 02Z...MOVING S OF THE SOUTH SANTEE RIVER...08-09Z. WILL
CONTINUE TO FORECAST LOWS IN THE UPPER 60S TO LOWER 70S WITH COOLER
AND DRIER AIR REACHING THE AREA DURING THE LATE NIGHT HOURS
AND ON SAT.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...COLD FRONT WILL CROSS THE AREA AND BE JUST
SOUTH OF THE CWA AT THE START OF THE PERIOD. THIS LEAVES NE FLOW
ACROSS THE CWA AS HIGH PRESSURE RIDGES DOWN THE COAST...BECOMING
ALIGNED JUST WEST OF THE CWA THROUGH THE WKND. WHILE SATURDAY WILL
SHOW SLOW IMPROVEMENTS...LOW LEVEL MOISTURE WILL BE TOUGH TO
ERODE...ESPECIALLY NEAR THE COAST. THIS IS ECHOED IN FORECAST
PROFILES AND EVIDENT BY WEAK CONTINUATION OF 850-925MB THETA-E RIDGE
THROUGH SAT NIGHT. SCHC/ISOLATED SHOWERS WILL BE POSSIBLE THE FIRST
HALF OF SATURDAY BEHIND THE FRONT...BUT CLEARING/DRYING WILL OCCUR
LATE IN THE DAY...AND PWATS DROP TO ONE INCH OR LESS (PRETTY
INCREDIBLE FOR AUGUST) BY SUNDAY MORNING. DRY HIGH PRESSURE ENVELOPS
THE AREA SUNDAY...AND A BEAUTIFUL LATE-SUMMER DAY ON TAP WITH AMPLE
SUNSHINE AND WARM BUT BELOW NORMAL TEMPS.
HIGHS THROUGH THE WKND WILL BE ONLY IN THE LOW/MID 80S...COOLER
SUNDAY...WITH LOWS FALLING INTO THE LOW 60S...WITH POSSIBLY A FEW
58S AND 59S SUNDAY NIGHT IN THE COLD SPOTS THANKS TO THIS INCREDIBLY
DRY AIR MASS!
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...LARGE UPPER LEVEL RIDGE OVER THE CENTER OF THE
NATION ON MONDAY. A SLIGHT RETROGRESSION OF THIS FEATURE WILL ALLOW
FOR A NW FLOW TO DEVELOP LOCALLY BY MID WEEK...ONLY TO BE
STRENGTHENED THURSDAY AND FRIDAY AS AN UPPER TROUGH FORMS OFF THE
NEW ENGLAND COAST. SURFACE HIGH PRESSURE BUILDING IN FROM THE NORTH
WILL KEEP TEMPS A LITTLE BELOW CLIMO UNTIL AROUND WEDNESDAY WHEN
THE CENTER OF THE WEAKENING HIGH DRIFTS TO OUR SOUTH AND A PIEDMONT
TROUGH DEVELOPS. THE LATE PERIOD SHARPENING OF THE UPPER TROUGH
DRIVES A COOL FRONT THROUGH ON THURSDAY. MODELS SHOWING A FAIR
AMOUNT OF PRECIP WITH ITS PASSAGE BUT GIVEN THE NEARLY NONEXISTENT
MOISTURE FLUX AHEAD OF IT PREFER TO KEEP POPS AT SLIGHT CHANCE.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 00Z...VFR PREVAILS THIS EVENING WITH A CHANCE OF REDUCED
RESTRICTIONS DUE TO ISOLATED TO SCATTERED SHRA/TSRA THROUGH THE
EARLY OVERNIGHT HOURS...AND ALSO DUE TO POSSIBLE PATCHY FOG/LOW
CIGS INLAND INTO THE MORNING HOURS. OTHERWISE EXPECT VFR.
AN APPROACHING COLD FRONT WILL CONTINUE TO USHER IN THE CHANCE FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WITH
LIGHT SHOWERS POSSIBLY LINGERING BEHIND THE FRONTAL PASSAGE INTO
THE EARLY OVERNIGHT HOURS. ANTICIPATE RAIN ACTIVITY TO TAPER OFF
WELL BEFORE DAYBREAK...WITH VFR PREVAILING AND VEERING WINDS
AOB 8 KTS. THE POTENTIAL CONTINUES FOR MVFR DUE TO PATCHY FOG/LOW
CIGS INLAND INTO THE EARLY MORNING HOURS. AFTER DAYBREAK...VFR
WILL PREVAIL WITH SCT/BKN LOW TO MID CLOUDS AND NORTH WINDS
INCREASING TO AOB 10 KTS IN THE AFTERNOON WITH GUSTS UP TO 20 KTS
POSSIBLE ALONG THE COAST.
EXTENDED OUTLOOK...VFR SATURDAY AFTERNOON THROUGH MONDAY. SCATTERED
CONVECTION TUESDAY THROUGH THE REMAINDER OF THE EXTENDED.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 7 PM FRIDAY...SW TO W WINDS WILL SHIFT TO THE N AND NE
OVERNIGHT AND SAT MORNING AS A COLD FRONT DROPS SOUTH ACROSS THE
NORTHERN WATERS AROUND MIDNIGHT...CLEARING THE SOUTHERNMOST WATERS
09-10Z. WIND SPEEDS WILL BE UP TO 10 TO 15 KT THIS EVE...THEN DROP
OFF AS THE FRONT NEARS THE AREA. A MODEST NORTHEAST SURGE WILL REACH
THE NORTHERN WATERS NEAR DAYBREAK...BRINGING THE WINDS BACK UP TO 10
TO 15 KT. SEAS WILL GENERALLY BE AROUND 2 FT...BUILDING ON SAT IN
NORTHEAST SURGE. THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE
WATERS LATE THIS EVE AND OVERNIGHT...LASTLY ACROSS THE SOUTHERN
WATERS.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...COLD FRONT SOUTH OF THE AREA AT THE START OF
THE PERIOD WILL PUSH FURTHER SOUTH THROUGH THE DAY IN RESPONSE TO A
HIGH PRESSURE BUILDING SOUTH FROM NEW ENGLAND. HIGH PRESSURE AXIS
REMAINS WEST OF THE LOCAL AREA...SO WATERS BECOME ALIGNED WITHIN A
PINCHED GRADIENT AND A NE SURGE DEVELOPS LATE SATURDAY AND MUCH OF
SUNDAY. WINDS INCREASE FROM NORTH AT 10 KTS TO START THE PERIOD...TO
NE UP TO 20 KTS ON SUNDAY...BEFORE FALLING BACK TO NE AT 10-15 KTS
LATE. SEAS BUILD IN RESPONSE TO THE INCREASING WINDS...FROM 2-3 FT
SATURDAY UP TO 3-5 FT SUNDAY...AND A SCEC WILL LIKELY BE NEEDED FOR
THE WATERS THE SECOND HALF OF THE SHORT TERM.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...BROAD SWATH OF NE WINDS ALONG THE SOUTHEAST
COAST ON MONDAY AS HIGH PRESSURE DIVES IN FROM POINTS NORTH. THE
FLOW WILL EASE AS THE DAY WEARS ON AND THE GRADIENT RELAXES. WIND
WILL TURN LIGHT AND VARIABLE MONDAY NIGHT AND THEN A SOUTHERLY
COMPONENT BECOMES PREDOMINANT ON TUESDAY DUE TO FORMATION OF A
PIEDMONT TROUGH. SW FLOW INCREASES ON WEDNESDAY ALLOWING FOR
BUILDING SEAS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...JDW
NEAR TERM...RJD/DRH
SHORT TERM...JDW
LONG TERM...MBB
AVIATION...SGL
Hazardous weather outlook, Aug 23, 2:45 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
345 PM EDT FRI AUG 23 2013
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-241945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
345 PM EDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS THIS EVENING AND TONIGHT MAY CREATE PERIODS OF HEAVY
RAIN WITH ISOLATED MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-241945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
345 PM EDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SMALL CRAFT EXERCISE CAUTION WILL LIKELY BE NEEDED ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
17
In the hours before
Special weather statement, Aug 23, 4:24 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
524 PM EDT FRI AUG 23 2013
SCZ039-232215-
WILLIAMSBURG-
524 PM EDT FRI AUG 23 2013
...A STRONG THUNDERSTORM OVER WESTERN WILLIAMSBURG COUNTY
THROUGH 615 PM EDT...
AT 524 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF KINGSTREE...STATIONARY.
SOME LOCATIONS IMPACTED INCLUDE KINGSTREE...HEBRON...HEBRON
CROSSROADS...NIXONVILLE AND SALTERS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3372 7998 3376 8000 3377 8000 3380 7996
3385 7987 3368 7967 3358 7986 3370 8000
TIME...MOT...LOC 2124Z 326DEG 1KT 3372 7990
BACONLightning, New Hanover
- When
- August 23, 7:05 PM EST
- Where
- New Hanover County, 2.61 mi WSW of Myrtle Grove
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 34.114, -77.921
Lightning struck a home on 111 Pitch Pine Court, starting a fire. All indications are that significant damage was done before fire crew could put out the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
- Damaging Winds in Montana, August 23, 201365 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474996.